Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Raleigh, NC

May 25, 2003Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2003, 6:20 PM EDT for Johnston County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 6:20 PM EDT (22:20 UTC)
Expired
May 25, 2003, 6:50 PM EDT
In force
30 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Johnston County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 252220
SVRRAH
NCC101-252250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 650 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PINE LEVEL...OR ABOUT 6
  MILES SOUTHEAST OF SMITHFIELD...MOVING EAST AT 10 MPH. WINDS IN
  EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  PRINCETON

THIS STORM IS LIKELY BLOWING DOWN SMALL TREES. WIND GUSTS IN EXCESS 
OF 55 MILES AN HOUR ARE LIKELY. MOVE TO AN INTERIOR ROOM AND STAY 
AWAY FROM WINDOWS.

LAT...LON 3555 7836 3537 7841 3533 7821 3554 7809

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 25, 2:00 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN MAY 25 2003

.TONIGHT - WEDNESDAY...FLOOD WATCH UNTIL 15Z MONDAY FOR ALL BUT
SOUTHEASTERN TIER OF CENTRAL NORTH CAROLINA. SOUTHWESTWARD END OF
LOW LEVEL CONVERGENCE BOUNDARY CONTINUES TO LACK EASTWARD
PROGRESSION WHILE SHOWERS AND TSTMS INCREASING DUE INSTABILITY FROM
DAYTIME HEATING. BOUNDARY IS FOCUS FOR TRAINING SHOWERS.
PRECIPITABLE WATER VALUES HIGH. MEANWHILE SURFACE LOW TO THE
SOUTHWEST EXPECTED TO BECOME A LITTLE BETTER ORGANIZED AS IT MOVES
INTO WESTERN NORTH CAROLINA EARLY MONDAY. SOME UPPER LEVEL SUPPORT
AVAILABLE AS WELL. FLASH FLOOD GUIDANCE RELATIVELY LOW (LESS 2.00
INCHES IN 3 HOURS) FOR TRIAD AND TRIANGLE COUNTIES. 850 MB TROUGH
AXIS VERY SLOW TO CROSS CENTRAL NORTH CAROLINA KEEPING SHOWERS
ONGOING TONIGHT THROUGH MONDAY MORNING WESTERN TIER AND MONDAY
EVENING EASTERN TIER. DUE TRACK OF 850 MB LOW AND LOCATION OF LOW
LEVEL CONVERGENCE BOUNDARY...BIGGEST POTENTIAL FOR FLOOD PRODUCING
RAINS SHIFT EASTWARD MONDAY AFTERNOON AND EVENING WHEN FLOOD WATCH
MAY NEED TO BE UPDATED FOR SOUTHEASTERN TIER OF CENTRAL NORTH
CAROLINA. THUNDER HAS BETTER COVERAGE SOUTHERN TIER TONIGHT AND
MONDAY WHERE AIRMASS MORE UNSTABLE. AS 850 MB TROF CROSSES EAST OF
CENTRAL NORTH CAROLINA MONDAY EVENING...THREAT OF FLOODING ENDS.
LESS 15 PERCENT POPS PLAN FOR TUESDAY. WESTERLY FLOW ALOFT HELPS
DIMINISH DEEP MOISTURE TO A MORE SHALLOW CONFIGURATION. STRONG
VORTICITY AND SHORT WAVES ALOFT TUESDAY NIGHT RESULTS IN
RETROGRADING 500 MB LOW. THOUGH LESS MOISTURE IN PLACE THERE IS
ENOUGH LIFT FOR CHANCE SHOWERS LATE TUE NIGHT INTO WED AM. LOW
TEMPERATURES TONIGHT AND MONDAY IN THE LOW TO MID 60S FROM NORTHWEST
TO SOUTHEAST BEFORE COOLING INTO 50S TUESDAY NIGHT. DAYTIME HIGHS
THROUGH MONDAY AND TUESDAY IN 70S BELOW NORMALS AROUND 80.
.
THURSDAY THROUGH SUNDAY...MEDIUM RANGE MODEL IN GENERAL AGREEMENT
THROUGH SUNDAY. WESTERLY FLOW THURSDAY WILL BACK IN RESPONSE TO S/W
THAT WILL CROSS AREA FRI. WILL KEEP CHANCE POPS CONFINED TO FRI AT
THIS TIME. BUILDING RIDGE NEAR SW AND ALOFT SAT AND SUN FROM THE SW
TRANSLATE TO WARM AND DRY CONDITIONS AT THIS TIME.  TEMPS SAT/SUN
EXPECTED TO BE NEAR/ABOVE SEASONAL NORMS...A RARITY CONSIDERING
WEATHER EVENTS LAST 10 DAYS.

.RAH...FLOOD WATCH UNTIL 15Z MONDAY FOR ALL BUT SOUTHEASTERN TIER OF
CWA (COUNTIES BORDERING ILM AND MHX).

KK/WSS
Hazardous weather outlook, May 25, 5:20 AM EDT, 13 hours before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-251105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

A LOW PRESSURE TROUGH WILL BE LOCATED OVER THE WESTERN PIEDMONT
TODAY. THIS WILL ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND INTO TONIGHT. THE STORMS MAY REPEATEDLY
MOVE OVER THE SAME AREAS...RESULTING IN LOCALLY HEAVY RAINFALL.
LOCALIZED AMOUNTS OVER ONE INCH ARE POSSIBLE. STRONG GUSTY WINDS AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THE TROUGH OF LOW PRESSURE WILL SHIFT EAST ON MONDAY...AND BE
LOCATED NEAR THE COASTAL PLAIN. THERE WILL BE A CHANCE OF SHOWERS
AND THUNDERSTORMS DEVELOPING IN THAT AREA ON MONDAY AFTERNOON. SOME
OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 25, 3:38 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
338 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    BISCOE                    NC   .88 INCH HAIL
05/25/03   MONTGOMERY                     LAW ENFORCEMENT IN BISCOE
                                          REPORT NICKLE SIZE HAIL
                                          THAT FELL FOR 5 MINUTES.

WSS
Special weather statement, May 25, 4:20 PM EDT, 2 hours before
NCZ042-075>077-086-088-089-252115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT SUN MAY 25 2003

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...
LEE...HARNETT...MOORE...SAMPSON...CUMBERLAND AND HOKE COUNTIES
THROUGH 515 PM EDT...

AT 420 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN INCREASING IN COVERAGE OVER MOORE AND LEE
COUNTIES. THE SHOWERS AND STORMS WERE MOVING EAST EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE SHOWERS AND STORMS
INCLUDE...TIMBERLAKE...SANFORD...ANDERSON CREEK...LILLINGTON...
BUIES CREEK...ERWIN...COATS...BENSON...FOUR OAKS AND NEWTON GROVE.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.

WSS
Special weather statement, May 25, 4:35 PM EDT, 1 hour 45 minutes before
NCZ075-252130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT SUN MAY 25 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE COUNTY THROUGH 530 PM
EDT...

AT 435 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VASS...OR ABOUT 6 MILES EAST OF SOUTHERN PINES...MOVING EAST AT 10
MPH.

RADAR INDICATES THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL
AND GUSTY WINDS TO 40 MPH. ANOTHER STORM FIVE MILES WEST OF CARTHAGE
IS INDICATING GUSTY WINDS BUT NO SIGNIFICANT HAIL AT THIS TIME.
RESIDENTS IN AND NEAR EASTERN MOORE COUNTY SHOULD BE ON THE ALERT TO
THE LOCAL WEATHER OVER THE NEXT COUPLE OF HOURS.
Local storm report, May 25, 5:34 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
534 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    5 S LILLINGTON            NC   1.75 INCH HAIL
05/25/03   HARNETT                        REPORTED BY LAW
                                          ENFORCEMENT

KK
Local storm report, May 25, 5:41 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
541 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    5 SE CARTHAGE             NC   WIND DAMAGE
05/25/03   MOORE                          TREES DOWNED. ROOFS ON
                                          OUTBUILDINGS DAMAGED.
                                          REPORTED BY TRAINED WEATHER
                                          SPOTTER

KK
Local storm report, May 25, 5:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
550 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ANSONVILLE                NC   1.00 INCH HAIL
05/25/03   ANSON                          HAILED COVERED THE GROUND.
                                          REPORTED BY ANSONVILLE
                                          POLICE

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:45 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore45 min
May 25, 4:57 PM EDTSevere Thunderstorm WarningRAHHarnett33 min
May 25, 5:28 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond32 min
May 25, 5:31 PM EDTSevere Thunderstorm WarningRAHHarnett29 min
May 25, 5:44 PM EDTSevere Thunderstorm WarningRAHCumberland31 min
May 25, 6:11 PM EDTSevere Thunderstorm WarningRAHCumberland24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.